Calcichew

I have been taking calcichew for several years and have had no problems with them [ I take one a day ] I had a bone scan recently which revealed my bone density had improved since my last one 2 years ago, so no treatment required, however I continued to take them. My question is can too much calcium cause intense all over itching which I have. [ my calcium levels are within range ] I have stopped taking them for a few days and the itching has greatly improved !!!

12 Replies

oldestnewest
  • Has the recipe for the calcium tablets changed recently? Is it a different brand? The most likely cause is the carrier substances in the tablet - and they vary from manufacturer to manufacturer. Itching is listed as a possible side effect but you have taken them for a while which is why I wonder if there's been a change.

  • My Calcichew-D3 tablets are the same one's/ingredients/manufacturer that I have been taking for years.

  • You could still have developed an allergy - mention it to your GP when you see him.

  • Thank you for your prompt reply.

    Apart from GCA I also have stage 3 CKD [ 40% ] so maybe there's something going on there ? I'm on my 3rd day without Calcichew, and so far so good with no itching, which was driving me mad and causing my skin to bleed with the scratching, and due to long term use of Pred. my skin is very thin anyway. I will mention it when I next see the Dr.

  • I would switch to a different calcium supplement.

  • Bowler, you aren't by any chance taking Vitamin D as well as Calcichew are you? I ask because whereas too much calcium isn't wise for anybody, it can further aggravate the kidneys in those with reduced kidney function owing to the Vit D supplement leading to more calcium from diet being absorbed into the body. My calcium levels are monitored frequently when taking a course of Vit D (I also have CKD3) and the supplement is kept to a minimum in comparison with that prescribed for other non-CKD patients.

  • Hello Celtic

    I am just taking one Calcichew-D3 Forte per day.

    I had a couple of blood tests done last week and go back for the results this afternoon, I will have a word with the Doc. then.

  • Bowler, I was just concerned in case you were also taking a separate Vit D3 supplement as well as the Calcichew. So back to the drawing board, but it is interesting that the itching has improved in the last few days since stopping the Calcichew. You queried whether the CKD3 could be the culprit and, although itching can result from low kidney function, I would have thought the function had to be even lower before experiencing that side effect. Worth checking out with your renal consultant perhaps?

  • Hi Celtic

    Saw my GP today, my blood/test result showed low potassium, so I have been taken off my water tablet, problem is when they took me off it before, I had terrible edema, especially in my feet and ankles, and my body felt bloated, so I am back to square one and no doubt will soon be looking like Miss Piggy again, especially with the Pred, although I am now down to 10mgs at the moment after a flare of GCA in Feb. I think it's going to be trial and error with the meds at the moment, trying to juggle the kidney's and blood pressure.

    You mentiontioned a renal consultant, I dont have one !!!!!!! When I was diagnosed with stage 3CKD with one kidney smaller than the other, I was never

    refered back to the hospital. When I asked my Dr. if I could be refered he said he would only refer me back if I reached stage 4

    As for my itching, he said it could be the low potassium ? I do have some itching again today, so maybe it's an accumulation of the Calcichew, AND the low potassium? Last year my potassium was too high and I had to go to hospital, like I said it's probably a juggling act with the meds at the moment.

    My creatinine was up at 123 and ESR 24 I am back to the surgery on Fri. for another blood test to see how things are without the water tablet.

    Sorry I didn't mean this to be so long, I got carried away.

    bowler.

  • Hi again Bowler, oh I do sympathise with your predicament but it does sound as though your GP is monitoring you closely with more blood tests on Friday.

    I think with CKD at stage 3, it is generally unusual for patients to be referred to a renal consultant but I have been referred because the GPs are unable to get my high BP under control with those BP meds believed to be less likely to further harm my remaining kidney function, and cause unwanted side effects, including increased Creatinine etc. It's a vicious circle because, as you are no doubt aware, uncontrolled high BP can also worsen kidney function.

    As you have been taken off the diuretic because of the reduced potassium levels, perhaps if your oedema returns, your GP could prescribe an alternative diuretic that may not affect the potassium? I have been prescribed one called Indapamide but I must admit I am sitting on it at the moment rather than taking it!! It has been prescribed to try and reduce my BP (I don't have any sign of fluid around my ankles etc).

    Your ESR doesn't sound abnormal so at least hopefully your GCA is under control now. Do you have CRP blood tests as well - these are generally considered to be more reliable markers of inflammation especially where GCA is concerned.

  • Hi Celtic.

    I will ask about a different diuretic on Fri.

    As for the ESR and CRP it depends on which nurse I get for the blood test, sometimes the result comes back with both, but mainly it's the ESR I will have to make sure that next time I ask for a CRP. I just cant undersand why after taking the 3 tablets for my b/pressure with no side effects are now "playing up"

    The Dr. has kept me on the other 2 b/pressure tablets. Lercanidipine, and Bisoprolol. I'm back on the bananas, last year I had to stop them because my potassium was too high.

  • Bowler, good luck for the potassium to have improved at the next blood test - meanwhile, enjoy the bananas!

You may also like...